MAUDE Adverse Event Report: COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE

COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE
Model Number 980U1ENASAA
Medical Device Problem Code No Flow (2991)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/07/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H3: device evaluation summary: medtronic conducted an investigation based upon all information received.It was reported that, while in use on a patient, when the nurse went to change the mode from synchronized intermittent mandatory ventilation (simvc+) to bilevel mode, on this 980 ventilator, the ventilator turned off and immediately turned back on in service mode but there were no buttons to select, a red alarm was displayed with no sound.The bottom screen was also off.The screen was frozen, then went blank and then went black.Reportedly, no ventilation was occurring at this time.The service personnel (sp) inspected the device and was unable to replicate the reported issue.The device passed all calibrations and tests.Subsequently, an engineering review of the diagnostic logs shows the breath delivery (bd) experienced a transient reset when the ventilation mode was changed from simv to bilevel.A transient bd reset should result in a temporary loss of ventilation with the ventilator in a safe state.The secondary status display also resets/goes blank.Upon completion of the reset, ventilation should resume with the last used settings and the secondary status display should recover.However, in this case, rather than ventilation resuming, the logs indicated service mode was entered, investigation indicates that this is a rare problem in which requires two events to occur in sequence after the ventilator was ready for ventilation: activation of the service request switch on the rear of the ventilator, and a breath delivery unit (bdu) transient reset.The cause of the event is related to two events that occurred in sequence after the ventilator was ready for ventilation: activation of the service request switch on the rear of the ventilator, and a breath delivery unit (bdu) transient reset.It is not standard procedure to attempt to enter service mode by pressing the service mode button during patient use.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it has met all medtronic quality specifications.The event is included in a trending and monitoring plan medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that, while in use on a patient, when the nurse went to change the mode from synchronized intermittent mandatory ventilation (simvc+) to bilevel mode, on this 980 ventilator, the ventilator turned off and immediately turned back on in service mode but there were no buttons to select, a red alarm was displayed with no sound.The bottom screen was also off.The screen was frozen, then went blank and then went black.Reportedly, no ventilation was occurring at this time.The patient was removed from the ventilator and manually ventilated via an ambu bag before being placed on an alternate ventilator with no injury.The safety valve on this ventilator remained open.

Brand Name
980 VENTILATOR
Common Device Name
VENTILATOR, CONTINUOUS, FACILITY USE
Manufacturer (Section D)
COVIDIEN
micheal collins rd mervue
galway
EI 
Manufacturer (Section G)
COVIDIEN
micheal collins rd mervue
galway
EI  
Manufacturer Contact
justin ellis
8200 coral sea st ne
mounds view, MN 55112
7635265677
MDR Report Key19611215
Report Number8020893-2024-00186
Device Sequence Number15228174
Product Code CBK
UDI-Device Identifier10884521201385
UDI-Public10884521201385
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K193056
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 06/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number980U1ENASAA
Device Catalogue Number980U1ENASAA
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/16/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/28/2024
Initial Report FDA Received Date06/25/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/13/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown